Florida, 2020

Damaging Winds in Florida, November 30, 2020

November 30, 2020 · NWS JAX · 5 events in 2 counties and zones

A pre-frontal squall line moved across the local area during the pre-dawn hours. Dynamical forcing was strong including deep layer shear and low level helicity values supportive of strong downburst wind and isolated tornadoes, but instability was overall lacking across the local area to support a widespread severe storm threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line moved across the local area during the pre-dawn hours. Dynamical forcing was strong including deep layer shear and low level helicity values supportive of strong downburst wind and isolated tornadoes, but instability was overall lacking across the local area to support a widespread severe storm threat. A nose of instability just ahead of the squall line edged inland across portions of the Suwannee River Valley during the early morning hours, which phased with stronger dynamics with the squall lien and produced a few strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 30, 2:03 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Nov 30, 2:03 AM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
203 AM EST Mon Nov 30 2020

.Near Term...[through Tonight]...

Strong cold front will move east southeast across the region this
morning. Expect it to be east of the area by noon. Continued
potential for strong wind gusts in storms ahead of and along the
boundary, and can not rule out potential for an isolated tornado
due to shear and frontal convergence. Clearing will follow the
front, but wrap around moisture is expected to pivot across SE GA.
The combination of the cloud cover and cold advection will cause
temperatures to fall through the afternoon across SE GA, whereas
the sunshine should help keep temperatures fairly steady through
much of the day time hours over NE FL. In general, highs Today
will be recorded this morning. It will also be fairly breezy
Today.

For Tonight, skies will clear from the northwest, with high pressure
building from the west. The gradient will remain fairly tight
through the night, so winds will continue to stir overnight. The
winds will minimize frost formation despite lows in the 30s.
Low temperatures near or at freezing possible well inland, but
not expecting to be at or below 32 long enough to warrant a freeze
warning at this point.

&&

.SHORT TERM [Tuesday through Wednesday Night]...

...WIDESPREAD INLAND LIGHT FREEZE EVENT EXPECTED TUESDAY NIGHT...

Tuesday...Sunny skies and cold conditions as Meteorological Winter
begins on 12/1 and gusty Northwest winds continue at 15-20 mph
with gusts of 25-30 mph and strong cold air advection will hold
Max Temps around 50 degrees across SE GA and lower/middle 50s for
NE FL.

Tuesday Night...As cold high pressure settles over the region
expect NW winds to decrease to less than 5 mph and along with
mostly clear skies will set up good radiational cooling
conditions and a widespread light freeze is expected over all
inland areas, with lows in the upper 20s across SE GA and near
30 degrees across inland NE FL and Freeze headlines will likely
be required. Some light frost will be possible as well by early
Wednesday morning as winds become near calm in wind sheltered
areas.

Wednesday...High pressure continues to push Northeast of the
region and surface winds become light Northeast and under
Mostly Sunny skies Max Temps will modify slightly into the
middle 50s SE GA and upper 50s/near 60 degrees across NE FL.
Upper level cloud cover increases Wed Night but another night
of widespread low temps in the 30s possible over inland areas
and 40s along the Atlc Coast and another brief light freeze
not out of the question for inland SE GA areas near the
Altamaha River Basin.

&&

.LONG TERM [Thursday Through Sunday]...

Thursday...Mainly dry conditions with increasing high clouds
ahead of next frontal system and expect milder temps with the
onshore flow off the Atlantic as Sfc High pressure builds into
the Carolinas. Max Temps into the 60s across SE GA and near 70
across NE FL.

Friday...Long-range models have backed off the intensity of
next shortwave trof energy/moisture available and now rainfall
chances are mainly in the 20-40% range with the next frontal
passage. Max Temps will likely reach into the 70-75 degree
range and lows falling into the 40s/50s Fri Night.

Sat/Sun...Models struggling to handle the expected mid level
cut-off low feature to push across the SE US over the weekend,
but for now it appears as though it will not phase with moisture
over the Gulf of Mexico and cross the NE FL/SE GA region with
mainly dry conditions and seasonably cool temps with Highs in the
60s and lows in the 40s, but confidence remains low in the model
solutions from the Friday through Sunday time frame.

&&

.FIRE WEATHER...

On Tuesday, much colder and drier airmass will combine with gusty
Northwest winds and humidity values falling into the 30 to 35
percent range to provide for more hazardous fire weather
conditions but for now expect values to stay just above critical
levels.

&&

.Marine...

A strong cold front will move east across area this morning. High
pressure will build from the west this afternoon through Tonight.
The high will build overhead Tuesday through Tuesday night. The high
will then build toward the northeast Wednesday through Thursday. A
wave of low pressure will move northeast out of the gulf, and across
area Thursday night through Friday. The region will be between low
pressure to the northeast and high pressure building from the west
over the weekend.

Rip Currents: SE GA: Moderate through Tuesday
              NE FL: Moderate through Tuesday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  61  33  49  27  56 /  10  10   0   0   0
SSI  69  37  50  34  56 /  90  10   0   0   0
JAX  68  35  53  30  58 /  90   0   0   0   0
SGJ  71  38  54  36  59 /  90   0   0   0   0
GNV  69  34  53  29  57 /  70   0   0   0   0
OCF  70  36  54  30  59 /  90   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 11 PM EST Tuesday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 11 AM EST Tuesday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

In the hours before

Special weather statement, Nov 30, 3:03 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
303 AM EST Mon Nov 30 2020

FLZ020-021-035-122-222-300900-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
Gilchrist FL-
303 AM EST Mon Nov 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...WESTERN COLUMBIA...
SUWANNEE AND HAMILTON COUNTIES UNTIL 400 AM EST...

* At 302 AM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Madison to 17 miles northwest of Steinhatchee. Movement was east at
  35 mph.

* Wind gusts up to 50 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Lake City, Live Oak, Jasper, Trenton, Jennings, White Springs,
  Bell, Ichetucknee Spring, Suwannee River State Park and Suwannee
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3059 8255 2956 8269 2958 8295 2961 8297
      2970 8294 2977 8295 2980 8292 2981 8293
      2983 8289 2988 8287 2989 8292 2996 8293
      3008 8307 3012 8323 3026 8325 3039 8317
      3047 8324 3062 8327 3063 8331 3063 8322
TIME...MOT...LOC 0802Z 281DEG 29KT 3052 8345 2978 8365

HESS
Special weather statement, Nov 30, 3:06 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
306 AM EST Mon Nov 30 2020

GAZ149-162-163-350-300900-
Atkinson GA-Clinch GA-Echols GA-Southern Ware GA-
306 AM EST Mon Nov 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR ECHOLS...ATKINSON...SOUTHWESTERN
WARE AND CLINCH COUNTIES UNTIL 400 AM EST...

* At 306 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm near Hahira, or near Adel, moving
  northeast at 60 mph.

* Wind gusts up to 50 mph and funnel clouds possible with this storm.

* Locations impacted include...
  Homerville, Pearson, Willacoochee, Fargo, Argyle, Statenville, Du
  Pont, Mayday, Needmore and Cogdell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3080 8313 3085 8309 3085 8301 3087 8297
      3118 8297 3119 8305 3128 8303 3142 8314
      3140 8285 3136 8282 3136 8263 3128 8263
      3128 8270 3123 8270 3102 8259 3096 8249
      3082 8250 3082 8243 3058 8242 3062 8314
TIME...MOT...LOC 0806Z 238DEG 54KT 3106 8338

KB
Special weather statement, Nov 30, 3:13 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
313 AM EST Mon Nov 30 2020

GAZ132-133-149-300915-
Atkinson GA-Coffee GA-Jeff Davis GA-
313 AM EST Mon Nov 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...NORTHEASTERN ATKINSON
AND JEFF DAVIS COUNTIES UNTIL 415 AM EST...

* At 312 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm over Alapaha, or 11 miles northwest
  of Willacoochee, moving northeast at 40 mph.

* Wind gusts up to 50 mph and funnel clouds possible with this storm.

* Locations impacted include...
  Douglas, Hazlehurst, Broxton, Ambrose, Nicholls, Pridgen, West
  Green, Snipesville and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3184 8243 3184 8252 3175 8252 3175 8255
      3173 8252 3167 8252 3167 8263 3148 8260
      3147 8263 3136 8263 3136 8282 3140 8285
      3142 8314 3156 8306 3161 8306 3166 8300
      3179 8299 3178 8287 3192 8268 3197 8243
TIME...MOT...LOC 0812Z 235DEG 36KT 3141 8322

KB
Special weather statement, Nov 30, 3:58 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
358 AM EST Mon Nov 30 2020

FLZ020-021-023-030-031-035-122-136-222-236-301000-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Baker FL-
Union FL-Hamilton FL-Suwannee FL-Bradford FL-Northern Columbia FL-
Gilchrist FL-
358 AM EST Mon Nov 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...WEST CENTRAL
BRADFORD...WESTERN ALACHUA...BAKER...UNION...COLUMBIA...SUWANNEE AND
HAMILTON COUNTIES UNTIL 500 AM EST...

* At 358 AM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Jasper to near Cross City. Movement was east at 35 mph.

* Wind gusts of 50 to 55 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Gainesville, Lake City, Live Oak, Jasper, Trenton, Lake Butler,
  Jennings, White Springs, Bell and Raiford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 3062 8314 3057 8222 3054 8224 3036 8217
      2948 8238 2948 8255 2954 8256 2953 8265
      2956 8266 2958 8278 2958 8295 2961 8297
      2981 8293 2983 8289 2989 8288 2989 8292
      2996 8293 3008 8307 3010 8321 3018 8325
TIME...MOT...LOC 0858Z 263DEG 29KT 3051 8287 2960 8318

HESS
Special weather statement, Nov 30, 4:05 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
405 AM EST Mon Nov 30 2020

GAZ132-134-301000-
Bacon GA-Coffee GA-
405 AM EST Mon Nov 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND BACON
COUNTIES UNTIL 500 AM EST...

* At 405 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm near Pearson, moving northeast at 45
  mph.

* Wind gusts up to 50 mph and funnel clouds possible with this storm.

* Locations impacted include...
  Alma, Nicholls, West Green and New Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3166 8245 3162 8234 3156 8225 3153 8223
      3149 8227 3149 8230 3147 8230 3143 8235
      3143 8240 3141 8241 3142 8248 3147 8250
      3147 8263 3137 8263 3136 8275 3160 8286
      3167 8265 3167 8252 3171 8252 3171 8249
TIME...MOT...LOC 0905Z 244DEG 39KT 3136 8289

KB
Special weather statement, Nov 30, 4:11 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
411 AM EST Mon Nov 30 2020

GAZ149-152-162-163-250-350-301015-
Atkinson GA-Clinch GA-Brantley GA-Echols GA-Northern Ware GA-
Southern Ware GA-
411 AM EST Mon Nov 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR ECHOLS...ATKINSON...WEST CENTRAL
BRANTLEY...WARE AND CLINCH COUNTIES UNTIL 515 AM EST...

* At 411 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm near Homerville, moving northeast at
  35 mph.

* Wind gusts up to 50 mph and funnel clouds possible with this storm.

* Locations impacted include...
  Waycross, Homerville, Pearson, Fargo, Argyle, Du Pont, Boggy Bay,
  Pebble Hill, Needmore and Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3142 8296 3140 8284 3136 8282 3137 8263
      3147 8263 3147 8250 3142 8248 3140 8240
      3138 8242 3136 8239 3129 8239 3126 8235
      3122 8231 3122 8223 3101 8218 3101 8241
      3080 8242 3078 8215 3057 8221 3062 8300
TIME...MOT...LOC 0911Z 231DEG 30KT 3110 8275

KB

The radar

The Moody AFB radar (KVAX), 64 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
November 30, 4:30 AM EST
Where
Hamilton County, 1.51 mi NNW of White Spgs
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
30.350, -82.760

A tree was blown down near White Springs. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for Storm Data.

Thunderstorm Wind, Alachua

When
November 30, 5:10 AM EST
Where
Alachua County, 0.6 mi E of Phifer
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.700, -82.360

A large tree was blown down and blocked a walking path and fell on fences near the intersection of NW 45th Ave and NW 25th Ave. The time of damage was based on radar and the cost of damage was unknown.

Thunderstorm Wind, Alachua

When
November 30, 5:11 AM EST
Where
Alachua County, 0.69 mi S of Phifer
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.690, -82.370

Multiple trees were blown down or snapped in the Springtree Subdivision. Many homes had tree damage. The time of damage was based on radar.

Thunderstorm Wind, Alachua

When
November 30, 5:12 AM EST
Where
Alachua County, 1.38 mi N of Nedra
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.690, -82.300

Trees were blown down and some blocked roads along and near NW 39th Ave. There was a heavy concentration of downed trees near the 2700 block of NW 39th Street. The time of damage was based on radar.

Thunderstorm Wind, Alachua

When
November 30, 5:12 AM EST
Where
Alachua County, 0.69 mi S of Phifer
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
29.690, -82.370

A NWS Storm Survey determined that straight line winds near 80 mph caused widespread tree damage. Some trees damaged structures. The worst damage was centered near the intersection of NW 39th Ave and Highway 222 and NW 34th Street and Highway 121. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925384, 925385, 925386, 925387, 925388.